Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Psychiatry
Volume 2016, Article ID 6086839, 3 pages
http://dx.doi.org/10.1155/2016/6086839
Case Report

Concomitant Use of Topiramate Inducing Neutropenia in a Schizophrenic Male Stabilized on Clozapine

Department of Psychiatry, Texas Tech University Health Sciences Center, 3601 4th Street, Stop 8103, Lubbock, TX 79430, USA

Received 15 November 2015; Accepted 31 December 2015

Academic Editor: Toshiya Inada

Copyright © 2016 Pravesh Sharma et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

This is a case of a 23-year-old African American male with a history of paranoid schizophrenia that developed neutropenia on a clozapine-topiramate therapy. Clozapine had well addressed the patient’s psychotic symptoms, while topiramate was used as a weight-lowering agent. The patient had fairly stable leukocyte counts for eight months on clozapine 300 mg and topiramate 100 mg daily. Doubling the dosage of topiramate led to severe neutropenia after two months. Reviewing the patient’s laboratory reports showed a gradual decline of neutrophils occurring at a lower dosage, followed by a rapid decline after an increased dosage. In this case, we report that not only did topiramate act as the neutropenic agent, but also it might have done so in a dose-dependent manner.